Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 183, NWS Dodge City, KS

July 4, 1995Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 1995, 12:11 AM CDT for Barber County, Pratt County, Kansas. It was in force for 21 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 12:11 AM CDT (05:11 UTC)
Expired
Jul 4, 1995, 12:32 AM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Barber County, KS, Pratt County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 040510 RRA
SVRDDC
KSC007-151-040545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1211 AM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...NORTHEASTERN BARBER COUNTY...EASTERN PRATT COUNTY
 
AT 1207 AM CDT...DOPPLER RADAR SHOWED A LINE OF RAPIDLY DEVELOPING
SEVERE THUNDERSTORMS FROM NORTHEAST PRATT COUNTY NEAR PRESTON SOUTHWEST
THROUGH SAWYER TO LAKE CITY. THE STORMS WERE MOVING NORTHEAST AT 30
MILES AN HOUR AND WILL PASS INTO CENTRAL KANSAS BY 1230 AM CDT. THESE
STORMS WERE LIKELY PRODUCING VERY HEAVY RAINS...LARGE HAIL AND DAMAGING
WINDS.
 
IF YOU  ARE IN OR NEAR THE PATH OF THESE STORMS AT CAIRO...ISABEL
OR MEDICINE LODGE OR TRAVELING ALONG HIGHWAY 54 NEAR PRATT YOU
SHOULD TAKE SHELTER FROM THESE STORMS
 
JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:18 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 9:18 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT MON JUL 3 1995

FIRST VORT KICKING OFF SOME SVR IN WRN KS ATTM AND SECOND STRONGER VORT
EVIDENT ON STLT MOVG ACROSS ROCKIES IN STG UPR JET. LOTS OF RW/TRW IN
ERN CO TO MOV INTO SWRN KS YET TNGT AND HAVE UPPED POPS ALL AREAS.
COLD FRONT/TROF LINE NEAR DDC BY 12Z AND THEN MOVS EWRD OUT OF CWA.
NOT MUCH TIME TO DISCUSS OTHER WITH SVR ONGOING.

KRUSE

In the hours before

Special weather statement, Jul 3, 9:47 PM CDT, 2 hours 24 minutes before
KSZ030-043-044-045-061-062-063-064-074-075-076-077-078-084-085-
086-087-088-040315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT (848 PM MDT) MON JUL 3 1995

...THE TORNADO WATCH NUMBER 689 HAS BEEN CANCELLED FOR PART OF
SOUTHWESTERN KANSAS...

THE TORNADO WATCH IS NO LONGER EFFECT FOR THE FOLLOWING COUNTIES...
TREGO...NESS...HODGEMAN...FORD...CLARK...LANE...FINNEY...GRAY...MEADE
...SEWARD...HASKELL...SCOTT...KEARNEY...GRANT...STEVENS...MORTON...
STANTON...AND HAMILTON.

KRUSE
Special weather statement, Jul 3, 11:40 PM CDT, 31 minutes before
KSZ031-046-065-066-079-080-081-089-090-040545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CDT MON JUL 3 1995

AT 1140 PM CDT...DOPPLER RADAR SHOWED THUNDERSTORMS AROUND LARNED...ST
JOHN...ZOOK AND RADIUM MOVING NORTHEAST AT 40 MILES AN HOUR. THESE
STORMS WILL MOVE INTO CENTRAL KANSAS BY MIDNIGHT LEAVING NORTHING BUT
RAINSHOWERS BEHIND OVER WESTERN KANSAS.

TORNADO WATCH NUMBER 696 IS NO LONGER IN EFFECT FROM HAYS...LA CROSSE...
ST JOHN...PRATT AND MEDICINE LODGE WESTWARD.

JOHNSON
Special weather statement, Jul 3, 11:47 PM CDT, 24 minutes before
KSZ031-046-065-066-079-080-081-089-090-040545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CDT MON JUL 3 1995

AT 1140 PM CDT...DOPPLER RADAR SHOWED THUNDERSTORMS AROUND LARNED...ST
JOHN...ZOOK AND RADIUM MOVING NORTHEAST AT 40 MILES AN HOUR. THESE
STORMS WILL MOVE INTO CENTRAL KANSAS BY MIDNIGHT LEAVING NORTHING BUT
RAINSHOWERS BEHIND OVER WESTERN KANSAS.

TORNADO WATCH NUMBER 696 IS NO LONGER IN EFFECT FROM HAYS..j.LA CROSSE...
ST JOHN...PRATT AND MEDICINE LODGE WESTWARD.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCEllis69 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCRush31 min
Jul 3, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Jul 3, 9:56 PM CDTSevere Thunderstorm WarningDDCMeade, Seward24 min
Jul 4, 4:16 PM CDTSevere Thunderstorm WarningDDCGrant44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.